Incidence of adverse reactions after administration of high dose diphtheria with tetanus vaccine to school leavers: retrospective questionnaire studyBMJ 1996; 313 doi: https://doi.org/10.1136/bmj.313.7056.533 (Published 31 August 1996) Cite this as: BMJ 1996;313:533
- P D Sidebotham, lecturer, community child health,
- S W Lenton, consultant paediatrician
- School of Medicine, University of Southampton, Southampton SO16 6YD
- Department of Child Health, Bath and West Community NHS Trust, Bath BA1 3QE
- Correspondence to: Dr Lenton.
- Accepted 3 April 1996
In October 1994, after an increased incidence of diphtheria in eastern Europe, the Department of Health recommended that all children aged 15-18 years should receive a combined tetanus and low dose diphtheria vaccine in place of tetanus vaccine alone.1 Low dose vaccine is recommended for adults and older children because of the possibility of serious reactions in those who are immune. In March 1995, 220 children aged between 14 years 4 months and 16 years 1 month were inadvertently given high dose diphtheria with tetanus vaccine. When this error was discovered the immunisation sessions were halted and stocks of the high dose vaccine were withdrawn from schools.
Subjects, methods, and results
Following an official inquiry into the incident, the parents of all children involved were sent a questionnaire about the incidence, severity, and duration of side effects experienced by the children after being given the high dose vaccine. Three possible local reactions and five systemic reactions were listed, together with an indication of severity (see appendix).
A total of 153 (70%) questionnaires were returned. One child had received only polio vaccine, and two forms were returned not completed. These three were therefore excluded.
Twenty six children (17%) reported consulting a doctor after the vaccination. Forty eight children (32%) missed 1-15 (mean 3.5) days of school. The commonest reasons given were flu-like symptoms (15 children), fever (10), and headache (10).
A total of 141 (94%) children reported one or more reactions to the vaccine (table 1). Most reactions (93% local and 85% systemic) were classified as mild or moderate and lasted less than a week. However, 47 children (31%) reported at least one severe local or systemic reaction.
Before the 1940s the use of high dose (25 Lf) diphtheria vaccine in adults led to unacceptably high reaction rates. Studies at this time showed a lower dose (5 Lf) vaccine to be equally immunogenic, with lower reaction rates.2 Reported reaction rates to the doses currently used (1.5 Lf) are similarly low, being in the region of 1.4-5.6% for systemic and 12.1-19% for local reactions.3 4 One study, however, found an overall rate of 57.8%.5
The responses to our questionnaire indicate that a much higher proportion of children had adverse effects from the high dose diphtheria-tetanus vaccine. Our sample was fortunately small; this, together with a relatively high non-response rate, places limitations on the interpretation of the data. In addition, a delay in waiting for the results of the inquiry meant that our study relied on parents reporting retrospectively and some time after the incident. This has drawbacks in that the responses are subjective, depended on the parents' recall, and may have been subject to bias. This is particularly important as many of the parents were understandably angry that the wrong dose had been given. The fact that 32% of respondents suffered reactions severe enough to miss school provides a more objective measure, particularly as these children were in the first year of GCSE work and consequently reluctant to miss school.
In showing such a high morbidity, our results reinforce recommendations on the use of low dose diphtheria for older children and adults. We emphasise the importance of specifying the dose on order forms and always checking the dose of vaccine on the vial before giving the vaccine.
Conflict of interest None.